Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :964
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5126    
    Printed201    
    Emailed2    
    PDF Downloaded397    
    Comments [Add]    
    Cited by others 6    

Recommend this journal

 

 ORIGINAL ARTICLE
Year : 2011  |  Volume : 48  |  Issue : 1  |  Page : 31-33

Tetany: Possible adverse effect of bevacizumab


1 Department of Infectious Diseases, Maharashtra University of Health Sciences, Mumbai, India
2 Department of Pharmacology, Govt. Medical College, Bhavnagar, India

Correspondence Address:
N A Kshirsagar
Department of Infectious Diseases, Maharashtra University of Health Sciences, Mumbai
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.75819

Rights and Permissions

Background: Bevacizumab a recombinant humanized monoclonal antibody was approved in 2004 by US FDA for metastatic colorectal cancer. It is reported to cause potentially serious toxicities including severe hypertension, proteinuria, and congestive heart failure. Aim: To correlate adverse event tetany with the use of bevacizumab. Materials and Methods : World Health Organization's Uppsala Monitoring Centre, Sweden, for reporting of adverse drug reactions from all over the world, identified 7 cases with tetany-related symptoms to bevacizumab from four different countries. These 7 patients reported to UMC database developed adverse events described as musculoskeletal stiffness (1), muscle spasm (1), muscle cramps (1), lock jaw or jaw stiffness (4), and hypertonia (1), with hypocalcaemia. Results: After detailed study of the possible mechanism of actions of bevacizumab and factors causing tetany, it is proposed that there is a possibility of tetany by bevacizumab, which may occur by interfering with calcium metabolism. Resorption of bone through osteoclasts by affecting VEGF may interfere with calcium metabolism. Another possibility of tetany may be due to associated hypomagnesaemia, hypokalemia, or hyponatremia. Conclusions: Tetany should be considered as a one of the signs. Patient on bevacizumab should carefully watch for tetany-related symptoms and calcium and magnesium levels for their safety.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  © 2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow